Download this article
 Download this article For screen
For printing
Recent Issues

Volume 17
Issue 4, 1127–1500
Issue 3, 757–1126
Issue 2, 379–756
Issue 1, 1–377

Volume 16, 10 issues

Volume 15, 8 issues

Volume 14, 8 issues

Volume 13, 8 issues

Volume 12, 8 issues

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Author Index
To Appear
Other MSP Journals
Families of functionals representing Sobolev norms

Haïm Brezis, Andreas Seeger, Jean Van Schaftingen and Po-Lam Yung

Vol. 17 (2024), No. 3, 943–979

We obtain new characterizations of the Sobolev spaces 1,p(N) and the bounded variation space BV ˙(N). The characterizations are in terms of the functionals νγ(Eλ,γp[u]), where

Eλ,γp[u] ={(x,y) N × N : xy, |u(x) u(y)| |x y|1+γp > λ}

and the measure νγ is given by d νγ(x,y) = |x y|γN d xd y. We provide characterizations which involve the Lp,-quasinorms sup λ>0 λνγ(Eλ,γp[u])1p and also exact formulas via corresponding limit functionals, with the limit for λ when γ > 0 and the limit for λ 0+ when γ < 0. The results unify and substantially extend previous work by Nguyen and by Brezis, Van Schaftingen and Yung. For p > 1 the characterizations hold for all γ0. For p = 1 the upper bounds for the L1, quasinorms fail in the range γ [1,0); moreover, in this case the limit functionals represent the L1 norm of the gradient for Cc-functions but not for generic 1,1-functions. For this situation we provide new counterexamples which are built on self-similar sets of dimension γ + 1. For γ = 0 the characterizations of Sobolev spaces fail; however, we obtain a new formula for the Lipschitz norm via the expressions ν0(Eλ,0[u]).

Sobolev norms, nonconvex functionals, nonlocal functionals, Marcinkiewicz spaces, Cantor sets and functions
Mathematical Subject Classification
Primary: 26D10, 26A33
Secondary: 35A23, 42B25, 42B35, 46E30, 46E35
Received: 24 September 2021
Revised: 5 July 2022
Accepted: 11 August 2022
Published: 24 April 2024
Haïm Brezis
Department of Mathematics
Rutgers University
Piscataway, NJ
United States
Departments of Mathematics and Computer Science
Technion, Israel Institute of Technology
Laboratoire Jacques-Louis Lions
Sorbonne Universités, UPMC Université Paris-6
Andreas Seeger
Department of Mathematics
University of Wisconsin
Madison, WI
United States
Jean Van Schaftingen
Institut de Recherche en Mathématique et Physique
Université catholique de Louvain
Po-Lam Yung
Mathematical Sciences Institute
Australian National University

Open Access made possible by participating institutions via Subscribe to Open.